Colorado, 2014Winter Storm in Colorado, March 7 to 8, 2014
March 7 to 8, 2014 · NWS PUB · 11 events in 11 counties and zones
A moist, storm system generated beneficial widespread heavy snow totals across many portions of southern Colorado. and 19 inches at San Isabel Custer County).
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist, storm system generated beneficial widespread heavy snow totals across many portions of southern Colorado. Some of the higher reported snow totals included five to eight inches near Divide...Florissant...Woodland Park (Teller County)...Black Forest...Monument (El Paso County)...and Canon City (Fremont County)...nine to eleven inches near the Spanish Peaks andWalsenburg (Huerfano County)...Colorado City (Pueblo County)...12 to 15 inches near Westcliffe (Custer County)...Beulah and Rye (Pueblo County)...and 19 inches at San Isabel Custer County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 7, 7:45 AM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 7, 7:45 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
745 AM MST FRI MAR 7 2014
.UPDATE...
ISSUED AT 742 AM MST FRI MAR 7 2014
LOADED IN LATEST OBSERVATIONS AND MADE SOME MINOR ADJUSTMENTS
TO SNOWFALL FIELDS. STORM CONTINUES TO LOOK ON TRACK WITH
MORNING RUNS COMING IN. LW
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 548 AM MST FRI MAR 7 2014
...MOIST SPRING STORM TO BRING WET SNOW TO MUCH OF THE REGION TODAY
AND TONIGHT...
MODELS IN GOOD CONSENSUS NOW ON A GOOD SPRING SNOW FOR MUCH OF
SOUTHERN COLORADO. PRIME FOCUS AREAS FOR THE HEAVIEST PRECIP SHOULD
END UP BEING THE EASTERN MOUNTAINS...AND THE HIGH PLAINS ADJACENT TO
THE MOUNTAINS...WEST OF I-25 AND SOUTH OF HIGHWAY 50...INCLUDING THE
RATON MESA.
VERY CONSISTENT MESSAGE FROM THE MODELS NOW THAT THIS IS WHERE THE
MAXIMUM PRECIP WILL OCCUR. CONCEPTUALLY...THIS MAKES SENSE TOO AS
THIS EVENT WILL BE DRIVEN BY NORTHEAST FLOW IN THE LOW AND MID
LEVELS WHICH WILL FORCE THE PRECIP TO OCCUR IN THESE AREAS. THE
PRIME TARGET FOR SNOW...UP TO 2 FEET OF SNOW...WILL BE ALONG THE
EASTERN MOUNTAIN AREAS...WHERE THE NORTHEAST FLOW MEANS GREAT LIFT.
THESE AREAS ARE UNDER A WARNING FOR LATER TODAY AND TONIGHT. THE
WARNING INCLUDES TELLER COUNTY...PIKES PEAK...THE WET AND THE SANGRE
DE CRISTO MOUNTAINS. THEY SHOULD BE THE WINNERS BY SATURDAY
MORNING.
MUCH OF THE AREA ADJACENT TO THESE RANGES AND THE MOUNTAINS ALONG
THE CONTINENTAL DIVIDE ARE UNDER A WINTER WEATHER ADVISORY. THIS
INCLUDES THE PALMER DIVIDE...FREMONT COUNTY...PUEBLO COUNTY WEST OF
I-25 AND SOUTH OF HIGHWAY 50...THE WET MOUNTAIN VALLEY...THE
SOUTHERN FOOTHILL AREAS AROUND WALSENBURG AND TRINIDAD...AND ALSO
THE PLAINS ALONG THE RATON MESA...BORDERING NEW MEXICO. THESE AREAS
SHOULD ALSO SEE SOME HEAVY WET SNOW...SEVERAL INCHES OF IT...BY
SATURDAY MORNING. ACCUMULATIONS IN THESE AREAS MAY BE MORE ON THE
GRASSY AREAS...AND NOT SO MUCH ON THE ROADS...DUE TO MARGINAL
TEMPERATURES. BUT...WHERE IT SNOWS HEAVILY ENOUGH...IT MAY
ACCUMULATE ON THE ROADS ANYWAY.
ELSEWHERE...PROBABLY NOT ENOUGH SNOW FOR A WARNING OR ADVISORY...BUT
STILL AN INCH OR 2 OR 3. THE UPPER ARKANSAS RIVER VALLEY FROM
SALIDA TO BUENA VISTA IS NOT CURRENTLY UNDER AN ADVISORY...BUT THEY
COULD STILL SEE UP TO 4 INCHES OR SO. AN ADVISORY MAY BE NEEDED
THERE JUST DEPENDING ON HOW THINGS DEVELOP. THE REASON SOUTHERN EL
PASO COUNTY WAS NOT PLACED IN A WARNING OR ADVISORY IS MAINLY DUE TO
THE SURFACE WINDS. MODELS ARE INDICATING THEY WILL COME AROUND TO
THE NORTH...WHICH USUALLY ENDS UP CREATING A PRONOUNCED SNOW SHADOW
FOR SOUTHERN EL PASO COUNTY. THE MODELS ARE EVEN HINTING AT THIS IN
THE PRECIP FIELDS. SO...PROBABLY A 1 TO 3 INCHER FOR MOST OF
DOWNTOWN COLORADO SPRINGS AND AREAS TO THE SOUTH...ALTHOUGH HIGHER
AMOUNTS WILL CERTAINLY BE POSSIBLE OVER WESTERN AND NORTHERN PARTS
OF THE SPRINGS. LW
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 548 AM MST FRI MAR 7 2014
SYSTEM IMPACTING FORECAST DISTRICT TODAY AND TONIGHT IS PROJECTED
TO BEGIN DEPARTING THE CWFA SATURDAY WITH METEOROLOGICAL FOCUS
THEN SHIFTING TO IMPACT NEXT SYSTEM WILL PRODUCE OVER THE AREA
FROM TUESDAY INTO WEDNESDAY.
SOME LINGERING SNOW IS ANTICIPATED OVER PRIMARILY SOUTHERN AND
WESTERN SECTIONS OF THE FORECAST DISTRICT SATURDAY WITH ADDITIONAL
ACCUMULATING SNOW ANTICIPATED BETWEEN 12Z SATURDAY AND 00Z SUNDAY
OVER GENERALLY FAVORED HIGHER TERRAIN LOCATIONS...ESPECIALLY
DURING THE MORNING HOURS.
THEN A RETURN TO DRIER AND WARMER CONDITIONS SHOULD BE NOTED OVER
SOUTHERN COLORADO FROM SUNDAY INTO MONDAY AS DRY ZONAL UPPER FLOW
DEVELOPS. MAXIMUM TEMPERATURES ONCE AGAIN CHALLENGING 70F WILL BE
POSSIBLE OVER PORTIONS OF THE INTERSTATE 25 CORRIDOR AND
SOUTHEASTERN COLORADO PLAINS BOTH SUNDAY AND MONDAY AFTERNOON. IN
ADDITION...LOCALIZED ELEVATED FIRE WEATHER THREATS ALSO NOT OUT OF
THE REALM OF POSSIBILITIES BOTH AFTERNOONS.
ANOTHER ROUND OF UNSETTLED AND COOLER METEOROLOGICAL CONDITIONS IS
THEN EXPECTED FROM TUESDAY INTO WEDNESDAY AS RECENT COMPUTER
SIMULATIONS INDICATES THAT NEXT UPPER SYSTEM WILL IMPACT THE
REGION.
THIS SYSTEM WILL BE CAPABLE OF PRODUCING SOME BENEFICIAL
PRECIPITATION(INCLUDING ANOTHER ROUND OF LOCALLY HEAVY...GENERALLY
HIGHER TERRAIN SNOW) IN COMBINATION WITH GUSTY WINDS. WFO PUEBLO
WILL CONTINUE TO CLOSELY MONITOR THE TRACK AND STRENGTH OF THIS
POTENTIAL INCOMING SYSTEM.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 548 AM MST FRI MAR 7 2014
A MOIST SPRING STORM WILL SPREAD WIDESPREAD MVFR/IFR/LIFR CONDITIONS
ACROSS THE FLIGHT AREA FROM WEST TO EAST LATER THIS MORNING THROUGH
THE AFTERNOON AND EVENING. THIS INCLUDES ALL 3 TAFS SITES...BUT
ESPECIALLY KCOS AND KPUB TAF SITES. GRADUAL IMPROVEMENT FROM NORTH
TO SOUTH CAN BE EXPECTED TOWARD SATURDAY MORNING AS THE STORM SYSTEM
SHIFTS SOUTH OF THE AREA. LW
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 9 AM MST
SATURDAY FOR COZ087-088.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 9 AM MST
SATURDAY FOR COZ072>075-079-080.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 9 AM MST
SATURDAY FOR COZ078.
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 9 AM MST
SATURDAY FOR COZ094-099.
WINTER WEATHER ADVISORY UNTIL 6 AM MST SATURDAY FOR COZ058-060-
061-066-068.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 6 AM MST
SATURDAY FOR COZ063-076-077-083-084.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM MST
SATURDAY FOR COZ086.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 9 AM MST
SATURDAY FOR COZ081-082.
&&
UPDATE...LW
Hazardous weather outlook, Mar 7, 7:16 AM MST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
716 AM MST FRI MAR 7 2014
COZ058>089-093>099-081430-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
716 AM MST FRI MAR 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
A MOIST SPRING STORM WILL BRING WIDESPREAD RAIN AND SNOW TO SOUTHERN
COLORADO LATER THIS MORNING THROUGH TONIGHT. THE EASTERN MOUNTAINS
AND PLAINS WEST OF I-25 AND SOUTH OF HIGHWAY 50 ARE EXPECTED TO SEE
THE MOST SNOW WITH THIS SYSTEM.
THE EASTERN MOUNTAINS COULD SEE UP TO A FOOT OF SNOW...WITH UP TO 2
FEET POSSIBLE ALONG THE EAST SLOPES OF THE WET AND SANGRE DE CRISTO
MOUNTAINS. NORTHERN EL PASO COUNTY...THE PLAINS WEST OF I-25 AND
SOUTH OF HIGHWAY 50...THE RATON MESA...AND THE MOUNTAINS ALONG THE
CONTINENTAL DIVIDE COULD SEE 3 TO 8 INCHES OF SNOW WITH LOCAL
AMOUNTS UP TO 10 INCHES IN AND NEAR THE MOUNTAINS. FOR EVERYPLACE
ELSE...1 TO 3 INCHES OF SNOW WILL BE POSSIBLE BY SATURDAY MORNING
WITH THE HIGHEST AMOUNTS IN AND NEAR THE MOUNTAINS.
THE AIRMASS WITH THIS SYSTEM IS NOT VERY COLD. THE TRANSITION TO
SNOW THIS AFTERNOON AND TONIGHT WILL BE HIGHLY DEPENDENT ON THE
TEMPERATURE AS WELL AS THE INTENSITY OF THE PRECIPITATION. IN AREAS
OF LIGHTER PRECIPITATION...THE TRANSITION TO SNOW WILL BE SLOWER.
WHERE IT PRECIPITATES HARDER...THE TRANSITION WILL BE QUICKER. IN
ANY EVENT...THE LACK OF COLD AIR MAKES IT DIFFICULT TO FORECAST
SNOWFALL AMOUNTS AS WELL AS THE LEVEL OF TRAVEL HAZARD. IN MANY
AREAS...ROADS MAY JUST REMAIN WET WITH ANY APPRECIABLE SNOWFALL
ACCUMULATION ONLY OCCURRING ON GRASSY AREAS. IN OTHER AREAS...IT
MAY SNOW HARD ENOUGH TO CAUSE A SIGNIFICANT TRAVEL HAZARD.
ADDITIONALLY...THE SNOWFALL WITH THIS SYSTEM WILL BE OF THE
HEAVY...WET VARIETY. THIS COULD RESULT IN LOAD BEARING PROBLEMS FOR
VEGETATION...STRUCTURES AND UTILITY LINES IF IT SNOWS HEAVILY ENOUGH.
SNOWFALL SHOULD BE JUST ABOUT FINISHED OVER SOUTHERN COLORADO BY
EARLY SATURDAY. AT THAT TIME...RAPIDLY IMPROVING CONDITIONS ARE
EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT SOUTHERN COLORADO FROM
TUESDAY INTO WEDNESDAY WITH AN ADDITIONAL ROUND OF BENEFICIAL
PRECIPITATION POSSIBLE...INCLUDING THE POTENTIAL FOR MODERATE TO
HEAVY PRIMARILY HIGHER TERRAIN SNOW IN COMBINATION WITH COOLER
TEMPERATURES.
SINCE THIS POTENTIAL STORM SYSTEM IS STILL SOME FOUR TO FIVE DAYS
AWAY...FORECAST CONFIDENCE IN THE DETAILS OF THIS POSSIBLE STORM
REMAIN QUITE LOW AT THIS TIME. PLEASE STAY TUNED FOR LATER UPDATES
FROM YOUR NATIONAL WEATHER SERVICE.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY TODAY AND TONIGHT ACROSS SOUTHERN COLORADO.
Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- March 7, 10:00 AM MST to March 8, 4:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 7, 10:00 AM MST to March 8, 4:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- March 7, 10:00 AM MST to March 8, 4:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 7, 10:00 AM MST to March 8, 4:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- March 7, 11:00 AM MST to March 8, 4:00 AM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Between 8500 and 10000 Ft
- When
- March 7, 11:00 AM MST to March 8, 4:00 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Above 10000 Ft
- When
- March 7, 11:00 AM MST to March 8, 4:00 AM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- March 7, 11:00 AM MST to March 8, 2:00 AM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
Winter Storm, Pikes Peak Above 11000 Ft
- When
- March 7, 11:00 AM MST to March 8, 2:00 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- Public
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- March 7, 1:00 PM MST to March 8, 4:00 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- March 7, 1:00 PM MST to March 8, 4:00 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, March 7, 20141 death · 1 event
- Flooding in Wyoming, March 7 to 11, 2014$1.1 million · 4 events
- Winter Weather in Virginia, March 7, 201414 events
- High Surf in Hawaii, March 7 to 9, 201411 events
- Flooding in North Carolina, March 7, 20147 events
- Heavy Rain in Hawaii, March 7 to 10, 20146 events
- Winter Weather in Virginia, March 7, 20143 events
- Winter Weather in Maryland, March 7, 20142 events
- Winter Storm in Colorado, March 7 to 8, 20142 events
- Flooding in North Carolina, March 7, 20142 events
- Heavy Snow in New Mexico, March 7 to 8, 20142 events
- High Wind in North Carolina, March 7, 201453 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503767, 503770, 503789, 503790, 503792, 503793, 503815, 503816, 507265, 503818, 503819.